Pennsylvania, 2020

Damaging Winds in Pennsylvania, August 4, 2020

August 4, 2020 · NWS BGM · 2 events in 2 counties and zones

Rain and embedded thunderstorms moved through Northeast Pennsylvania on the 4th associated with Tropical Storm Isaias. One of these embedded thunderstorms became severe and produced tree damage during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Rain and embedded thunderstorms moved through Northeast Pennsylvania on the 4th associated with Tropical Storm Isaias. One of these embedded thunderstorms became severe and produced tree damage during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 4, 8:22 AM EST, 37 minutes earlier.

Area forecast discussion, Aug 4, 8:22 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
922 AM EDT Tue Aug 4 2020

.SYNOPSIS...
Tropical System Isaias will bring waves of rain and embedded
thunder today through this evening. Rain may be heavy at times,
especially east of Interstate 81, with some potential for flash
flooding. Gusty winds are expected in Poconos to Catskills this
afternoon through evening as the system whips through the area.
Drier and cooler weather is expected for Wednesday onward.

&&

.NEAR TERM /THROUGH TONIGHT/...
930 AM Update...
No major changes with this latest update. Steady rain has
already been able to spread across much of our area, with some
embedded cells across Pike and Sullivan counties showing
rotation in an area of strong bulk shear. As for hydro, dual pol
has been performing fairly well in terms of precip accumulation
estimates (in excess of an inch in portions of Sullivan county)
and the heaviest cells are showing rain rates up to 1-2 inches.

Still looking like the heaviest of rain (apart from these
embedded cells) will push into our NE PA counties by 16Z and
into central NY by 18Z. This will be quick to move out, almost
entirely out of our area by 21Z.

415 AM Update...
Tropical Storm Isaias will impact the region today, with locally
heavy rainfall especially east of Interstate 81. A Flash Flood
Watch remains in affect for most of Northeast PA, while being
expanded into Chenango-Broome Counties in NY, joining Sullivan-
Delaware-Otsego Counties. Also, gusty winds are anticipated in
the Poconos to Catskills as the system whips by this afternoon
through evening.

Isaias made landfall early in the night, and is quickly
advancing north-northeast towards our region. Tropical moisture
as expected is running way out ahead of it, with forced lift in
the right entrance region of an anti-cyclonically curved jet
over our area. This jet set up with an incoming tropical system,
is a hallmark of other past flood events in our area. We do
have some help in the form of generally dry conditions in recent
weeks for much of the area, allowing room for initial rainfall
today. However, rainfall rates will pick up considerably with
the approach of the system itself, in isolated pockets by mid
day and then more widespread across the Flash Flood Watch area
this afternoon to early evening. Models have made a very slight
yet noteworthy devil-in-the-details nudge westward with the
heaviest rainfall axis. Swath of 2-4 inches remains likely for
the Poconos-Catskills with locally higher amounts, but may edge
a little bit west as well to include more of the Wyoming Valley-
Susquehanna County areas of PA, and a bit into Broome-Chenango
Counties in NY. There will be a sharp gradient to lower values
immediately west of the heavier rainfall axis.

However, it is very important not to get hung up too much on
totals; it is the rainfall rates that will be the bigger
problem. For example, most of our area could pretty easily take
a couple inches of rain total; the problem is that most of that
may occur in a very short window of time. Thus even only 2
inches or so of rain could result in flash flooding, especially
poor drainage/urban areas. And unfortunately, some locations
will likely get well over that, especially the Poconos-
Catskills areas.

Pike-Sullivan counties continue to be enough within the
expected track to get strong gusty winds as the system whips by
this afternoon- evening. 40-50 mph gusts are likely especially
at higher elevations, which is easily enough to cause some tree
damage and at least scattered power outages. The Wind Advisory
thus remains in effect for Pike-Sullivan. However, it should be
noted that any individual embedded storm cells even a bit west
of Pike-Sullivan could also cause locally gusty winds. Also,
the Storm Prediction Center maintains a marginal risk for severe
thunderstorms in Pike-Sullivan; even a very small chance of an
isolated tornado within embedded convective cells, though that
threat will be higher towards the coast, east of the storm
track. High bulk shear values will accompany the passage of the
system in our far eastern zones, supporting the marginal risk.

Rain very quickly exits south-southwest to north-northeast from
5-8 PM. However, impacts from flooding may linger quite a bit
into tonight and thus the Flash Flood Watch will remain in
effect. A few of our flashier/headwaters-type river points,
particularly in the Upper Delaware basin, are likely to
experience strong rises. While we do not yet currently have
those forecast points getting to flood, it would not take much
to nudge it that way. The potential is definitely there, should
a locally higher heavy rain footprint align well with any of the
smaller basins.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
In the wake of Isaias, a relatively quiet short term forecast
period is expected.

An upper level low will move from Ontario into Quebec on
Wednesday. With cyclonic flow around it, a few morning showers
will be possible along and north of the NY Thruway. Expecting
coverage of these showers to be relatively isolated as a dry
airmass will be in place. Otherwise, expect increasing sunshine
throughout the day as high pressure moves in from the west.
Highs will likely be in the mid 70s to mid 80s. With dewpoints
falling into the 50s, it will feel rather comfortable outside
with minimal humidity.

With high pressure moving into the area, mostly clear skies and
light winds are expected Wednesday night. This will set the
stage for radiational cooling. Lows will likely be in the 50s
for the majority of the area. A few locations may even drop into
the upper 40s. Valley fog is also expected to develop,
especially with some leftover ground moisture from Isaias.

High pressure will be in control for Thursday, leading to mostly
sunny skies. Highs will remain seasonable, mainly in the mid 70s
to mid 80s. With dewpoints mainly in the 50s once again,
humidity levels will be rather low, leading to comfortable
conditions.

A wave passing by to our south may bring a few showers or
thunderstorms to the area on Friday, mainly during the
afternoon. Best chance for this will be across the Southern Tier
of NY into Northeast PA. That being said, coverage of any
showers will be rather limited and the majority of the area will
likely remain dry. Highs will likely be in the upper 70s to mid
80s. Then any lingering showers or thunderstorms taper off
Friday evening.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Relatively quiet weather is expected this weekend as high
pressure will be in control. A few pop-up showers or
thunderstorms will be possible either day, but the majority of
the area will likely remain dry. Temperatures will be on a
warming trend. Highs on Saturday will likely be in the lower to
mid 80s. Then mid to upper 80s expected for Sunday.

As high pressure moves east of the area, a weak wave may bring
a few showers or thunderstorms to the area on Monday. Highs will
likely be in the mid to upper 80s once again.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Deteriorating conditions are underway this morning as moisture
runs well ahead of Tropical System Isaias causing waves of
showers and lowering ceilings. As the day carries on, rain may
be heavy at times and could include embedded thunder, especially
KAVP-KBGM-KRME. Fuel alternate to IFR ceilings will also become
more common. Track of storm center will pass close enough to
KAVP to involve that terminal in low level wind shear conditions
for several hours early to mid afternoon. Back edge of rain
shield will quickly lift southwest to northeast through the
region mid afternoon-early evening, with significant improvement
in conditions as evening progresses. However, MVFR to fuel
alternate ceiling will move back in for KSYR-KRME-KELM late
tonight. Light south or east winds, will switch around
northwest to west or even southwest as the system passes this
evening. High winds are not anticipated from the tropical
system, though any embedded thunderstorm cells could cause
stronger gusts. Chances for thunderstorms are not high enough
today to include in individual TAFs due to lack of confidence,
but monitor closely for amendments.

Outlook...
Wednesday through Saturday...
VFR, except late night-early morning valley fog likely at KELM
beginning Wednesday night; possibly other terminals.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ039-040-043-044-
     047-048-072.
     Wind Advisory until 11 PM EDT this evening for PAZ048.
NY...Flash Flood Watch through late tonight for NYZ045-046-056-057-
     062.
     Wind Advisory until 11 PM EDT this evening for NYZ062.

&&

SYNOPSIS...MDP
NEAR TERM...HLC/MDP
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MDP
Hazardous weather outlook, Aug 4, 3:56 AM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
456 AM EDT Tue Aug 4 2020

NYZ009-036-037-044-055-PAZ038-050900-
Northern Oneida-Madison-Southern Oneida-Cortland-Tioga-Bradford-
456 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Though the track for Tropical Storm Isaias and its heaviest rain will
be east of the area, locally heavy rainfall rates are still possible
from showers and embedded thunderstorms this afternoon to early
evening. This could cause localized flooding in urban and poor
drainage areas, as well as ponding of water on roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any impacts from locally heavy
rain, as well as any heavy rainfall measurements.

NYZ045-046-056-057-PAZ039-040-043-044-047-072-050900-
Chenango-Otsego-Broome-Delaware-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Southern Wayne-
456 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ015>018-022>025-050900-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-
456 AM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ048-050900-
Sullivan-Pike-
456 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 4, 7:40 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
840 AM EDT Tue Aug 4 2020

NYZ062-041315-
Sullivan NY-
840 AM EDT Tue Aug 4 2020

...STRONG THUNDERSTORM WILL AFFECT...WESTERN SULLIVAN COUNTY UNTIL
915 AM EDT...

At 839 AM EDT, Doppler radar was tracking a strong thunderstorm over
Highland Lake, or 11 miles southwest of Monticello, moving north at
40 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Monticello and White Lake around 855 AM EDT.
  Bethel and Harris around 900 AM EDT.
  Swan Lake around 905 AM EDT.
  Liberty and Jeffersonville around 910 AM EDT.
  Parksville and Livingston Manor around 915 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 7476 4147 7475 4145 7489 4147 7491
      4149 7495 4189 7505 4192 7498 4194 7470
      4150 7470
TIME...MOT...LOC 1239Z 176DEG 33KT 4152 7483

DJN

The radar

The Binghamton radar (KBGM), 111 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
August 4, 8:59 AM EST
Where
Pike County, 2.49 mi ESE of Ledgerdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.350, -75.280

Strong thunderstorm winds within Tropical Storm Isaias brought down a widespread path of trees.

Thunderstorm Wind, Wayne

When
August 4, 9:12 AM EST
Where
Wayne County, Lake Ariel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.450, -75.380

Strong thunderstorm winds within Tropical Storm Isaias brought down a widespread path of large branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917306, 917308.